Alert archive / Connecticut / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 40, NWS Boston/Norton, MA

July 24, 1999Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 24, 1999, 2:59 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1999, 2:59 PM EDT (18:59 UTC)
Expired
Jul 24, 1999, 3:45 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Northeastern Connecticut Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS1 KBOS 241859 RRA
SVRBOS
CTC015-241945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
259 PM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINDHAM COUNTY IN NORTHERN CONNECTICUT
    INCLUDING PUTNAM

* UNTIL 345 PM EDT.

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHAPLIN...OR ABOUT 6 MILES EAST OF
  MANSFIELD...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WOODSTOCK...POMFRET...
  KILLINGLY...HAMPTON...EASTFORD AND ASHFORD.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

FRANKLIN/YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:20 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 24, 10:20 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1020 AM EDT SAT JUL 24 1999

DISC:  STILL APPEARS THAT SVR WX THREAT EXISTS FOR THIS AFTERNOON
AND EVENING.  CLOUD COVER REMAINS THICK ACROSS EASTERN ZONES...BUT
ANTICIPATE THINNING OUT DURING THE LATE MORNING/EARLY AFTERNOON
PERIOD.  LARGE CLEAR SPOTS ALREADY EXIST IN THE WRN ZONES WITH
TEMPERATURES UP TO NEAR 80 AT 10 AM.  PLENTY OF MOISTURE AVAILABLE
WITH TD TEMPS IN THE UPPER 60S AND LOWER 70S.  MODIFIED SOUNDINGS
THIS AM INDICATE SIGNIFICANT INSTABILITY IN -6 LI RANGE AND CAPE OF
AT LEAST 1400...POSSIBLY NEAR 2000.  PRECIPITABLE WATER NEAR 2.00
INCHES AND EHI OF 0.9 WAS ALSO INTERESTING.  HOWEVER...ALL OF THIS
SAID...THERE ARE SOME FACTORS WORKING AGAINST SEVERE WX.  WIND
FIELDS REMAIN RELATIVELY WEAK SFC/ALOFT (ALTHOUGH NO WORSE THAN
YSTERDAY AND WE HAD ISOLATED EVENTS) AND WAS SURPISED AT THE HEIGHT
OF THE WBZ BETWEEN 12500-13500 (ABOUT 3000 FT HIGHER THAN 00Z ETA
MODEL FCST).

FEELING IS THAT STORMS WILL DEVELOP/HEAD INTO WRN ZONES DURING THE
TIME OF PEAK HEATING AND CONTINUE TO SPREAD EAST INTO THE EVENING
HOURS. CAPE IS ACTUALLY A BIT LOWER IN STRONG VERTICAL MOTION
FIELD...THEN INCREASES DRAMATICALLY OVER ERN MA LATE IN THE DAY AND
EVENING.  NOT SURE IF THIS WILL BE THE CASE...BUT COULD MEAN THAT
GREATER ORGANIZATION AS TSTMS MOVE E AND CONTINUE TO DESTABILIZE WITH
DIURNAL HEATING.  XPCT THESE STORMS WILL PRODUCE FREQUENT LTG AND
BRING COPIOUS AMOUNTS OF RAINFALL WITH STREET FLOODING ETC.  WITH WBZ
VALUES SO HIGH...HAIL IS NOT LIKELY THE GREATEST THREAT...ALTHOUGH
ISOLATED LARGE HAIL CAN/T BE RULED OUT BY ANY MEANS.  ALSO DOWNBURST
WINDS EXCEEDING 50 KTS ARE POSSIBLE.

OVERALL...WILL CONTINUE WITH PRVS THINKING IN ZONES WITH ONLY MINOR
MODIFICATIONS.

MARINE...GRADIENT TIGHTENS AHEAD OF THIS AFTN/S TROF...ENUF TO
SUPPORT CRAFTIES ON THE SRN WATERS BASED ON GRADIENT AND CLIMO.
ERN WATERS NOT AS FAVORED AND SO WILL GO WITH ARND 20 EXCEPT
15-20 CLOSER TO SHORE.

ALY THANKS FOR COORD THIS AM...

.BOX...SCA CHH-WATCH HILL AND ADJACENT BAYS/SOUNDS.

DCY

In the hours before

Special weather statement, Jul 24, 11:19 AM EDT, 3 hours 40 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-242021-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1119 AM EDT SAT JUL 24 1999

...SOME THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND
EVENING MAY BECOME SEVERE...

WARM...VERY MOIST AND UNSTABLE AIR WILL COMBINE WITH AN APPROACHING
COLD FRONT TO PRODUCE STRONG THUNDERSTORMS ACROSS SOUTHERN NEW
ENGLAND THIS AFTERNOON AND TONIGHT.  THESE STORMS WILL LIKELY BE
ACCOMPANIED BY FREQUENT LIGHTNING...STRONG GUSTY WINDS AND POSSIBLY
LARGE HAIL.  TORRENTIAL RAINFALL ACCOMPANYING SOME OF THESE STORMS
WILL CREATE LOCALIZED STREET FLOODING AND RAPID RISES ON SMALL
STREAMS.

THE GREATEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WILL EXTEND
FROM THE CONNECTICUT VALLEY AND CENTRAL HILLS INTO SOUTHWEST NEW
HAMPSHIRE...AN AREA WEST OF A LINE FROM NASHUA NEW HAMPSHIRE THROUGH
WORCESTER MASSACHUSETTS TO NORWICH CONNECTICUT.  THIS RISK OF SEVERE
WEATHER WILL SPREAD EAST ACROSS THE REMAINDER OF THE REGION
THROUGH THIS EVENING.

THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR DURING THE
TIME OF PEAK AFTERNOON HEATING FROM 2 PM AND CONTINUE THROUGH
9 PM.  HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE DURING THE OVERNIGHT.

SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED TO RELAY
REPORTS LATER TODAY SHOULD SEVERE WEATHER DEVELOP.

DCY

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:23 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region52 min
Jul 24, 5:01 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region59 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.